MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TANDEM INTL BIPOLAR 50OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED

SMITH & NEPHEW, INC. TANDEM INTL BIPOLAR 50OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Model Number 71324050
Medical Device Problem Codes Device Dislodged or Dislocated (2923); Migration (4003)
Health Effect - Clinical Codes Failure of Implant (1924); Joint Dislocation (2374)
Date of Event 05/02/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a thr surgery was performed on (b)(6) 2022, the patient experienced a tandem intl bipolar 50od 28id abnormal position, as it migrated horizontally making almost in direct contact with the femoral stem.This was confirmed upon conducting postoperative x-rays right after the surgery was concluded.On (b)(6) 2022, additional x-rays were taken where the dislocation of the bipolar prosthesis was evidenced, as the femoral head completely separated from the tandem intl bipolar 50od 28id construct.This adverse event was solved by a revision surgery on (b)(6) 2022.During this procedure, the tandem intl bipolar 50od 28id was removed and exchanged for an implant of another company.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode.However three x-rays and one photo of the implant that were provided were reviewed and confirm the reported abnormal position of the cup, dislocation, and femoral head stuck to the stem.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that with the limited information provided, the clinical root cause of the reported abnormal (horizontal) position of the cup, dislocation, and femoral head/cup construct separation cannot be definitively concluded.However, a user vs procedural variance and the reported possibility ¿that the selected size was not suitable for the patient's anatomy,¿ cannot be ruled out as contributing factors to the reported clinical events.The patient impact beyond the reported events and revision cannot be determined.Therefore, no further clinical/medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.The contribution of the device to the reported incident could be corroborated as the device was found to be dislocated, and it was required a revision surgery to treat this event.Possible causes could include but not limited to traumatic injury, patient anatomy, abnormal loading of limb, or user vs procedural variance and size selection.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Additional information added: d4 (lot number), h4.Corrected data: b5.
 
Event or Problem Description
It was reported that, after a thr surgery was performed on (b)(6) 2022, the patient experienced a tandem intl bipolar 50od 28id abnormal position, as it migrated horizontally making almost in direct contact with the femoral stem.This was confirmed upon conducting postoperative x-rays right after the surgery was concluded.On (b)(6) 2022, additional x-rays were taken where the dislocation of the bipolar prosthesis was evidenced, as the femoral head completely separated from the tandem intl bipolar 50od 28id construct.This adverse event was solved by a revision surgery on (b)(6) 2022.During this procedure, the tandem intl bipolar 50od 28id was removed and exchanged for an implant of another company.The patient¿s health condition is stable.

Brand Name
TANDEM INTL BIPOLAR 50OD 28ID
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15129321
Report Number1020279-2022-03460
Device Sequence Number20483818
Product Code KWY
UDI-Device Identifier03596010494412
UDI-Public03596010494412
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K023743
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71324050
Device Catalogue Number71324050
Device Lot NumberP2128861
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/05/2022
Supplement Date Received by Manufacturer08/08/2022
09/07/2022
Initial Report FDA Received Date07/29/2022
Supplement Report FDA Received Date08/15/2022
09/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/21/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age89 YR
Patient SexMale
Patient Weight80 KG